Missouri, 2017

Flash Flood in Missouri, July 5, 2017

July 5, 2017 · NWS LSX · 1 event in 1 county or zone

Storms with heavy rain trained across northeast Missouri during the day and into the evening hours causing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms with heavy rain trained across northeast Missouri during the day and into the evening hours causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 5, 2:54 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 5, 2:54 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
354 PM CDT Wed Jul 5 2017

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 354 PM CDT Wed Jul 5 2017

Stacked system currently centered just northwest of KSGF, will
continue to slowly track to the east, finally moving into
southwestern Indiana by midday on Thursday. So main issue in the
short term is where and when storms/showers will pop up. Still feel
best chances will be along and south of Interstate 70 through this
evening, then gradually taper off and shift to the east.

But with such slow movement of system, will see lingering
showers/storms over southeast MO/southern IL through the day on
Thursday while rest of forecast area will be dry.

Because of clouds and precipitation, lows will be in the mid to
upper 60s and highs on Thursday will be in the 80s, with warmest
temps over central/northeast MO, as well as, west central IL.

Byrd

.LONG TERM...  (Thursday Night through Next Wednesday)
Issued at 354 PM CDT Wed Jul 5 2017

Overall, mdls are in fairly good agreement thru the forecast period.
The low system responsible for the ongoing TSRA will pull ewd out of
the region tonight leaving the area under NW flow thru the weekend.
Mdls prog a cdfnt pushing swd thru the area early Fri morning.
However, given the location of the 850mb thermal ridge, temps on Fri
are expected to be warmer than Thurs. There are some differences
regarding how warm Fri will be, but have trended twd the warmer
guidance for now. The weekend is expected to be slightly cooler than
Fri as the sfc ridge builds into the region.

Temps shud gradually warm next week as the upper low over ern Canada
moves east and the upper ridge over the western U.S. builds into the
area. Concerned that the going forecast does not warm temps quick
enuf, but have sped up warming trends slightly.

As for precip chances, chances remain fairly low thru the period.
Have kept low chances with the fnt as it drops thru the area Fri
afternoon and evening. While a severe storm can not be ruled out for
nrn portions of the CWA for late Thurs night into Fri morning, given
the timing and limited CAPE and shear, threat remains very low. A
low threat for severe storms lingers Fri afternoon into evening
across southern portions of the CWA as the fnt moves thru the
region.

A more Summer-like setup is expected next week with isod TSRA
possible. PoPs are a little higher Wed of next week as a weak fnt is
expected to linger in the region.

Tilly

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 204 PM CDT Wed Jul 5 2017

Surface low continues to slowly track to the east northeast. In
the meantime, isolated/scattered showers and storms are moving
into taf sites, so kept vicinity ts mention through this evening.
Otherwise, main issue is ceilings. MVFR/IFR cigs associated with
low will linger over COU through 00z Thursday, while they will
track into STL metro area by later this evening. So kept MVFR/IFR
cigs in this area. Conditions to improve by mid morning on
Thursday. East winds to gradually back to the north/northwest as
low moves through region.

SPECIFICS FOR KSTL:
Surface low continues to slowly track to the east northeast. In
the meantime, isolated/scattered showers and storms are moving
into metro area, so kept vicinity ts mention through this evening.
Otherwise, main issue is ceilings. MVFR/IFR cigs associated with
low will track into STL metro area by later this evening. So kept
MVFR/IFR cigs in this area. Conditions to improve by mid morning
on Thursday. East winds to gradually back to the north/northwest
as low moves through region.

Byrd

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     70  88  73  92 /  60  20   0  10
Quincy          67  88  71  88 /  30   0  10   5
Columbia        66  87  69  89 /  40   0   5  10
Jefferson City  67  87  69  91 /  50   5   5  10
Salem           69  84  69  91 /  60  50   0  20
Farmington      68  84  66  92 /  60  40   0  20

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 5, 2:59 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
359 PM CDT Wed Jul 5 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
359 PM CDT Wed Jul 5 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Thunderstorms are likely this evening capable of producing locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to severe thunderstorms are possible late Thursday
night over northeast Missouri and west central Illinois. Damaging
winds will be the primary threat.

Isolated strong to severe thunderstorms will be possible again
over southeast Missouri and southwest Illinois on Friday
afternoon. Damaging winds will be the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts in excess of
two inches or any flooding to the National Weather Service.

Tilly

In the hours before

Local storm report, Jul 5, 3:50 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
450 PM CDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       3 SSW GASCONADE         38.63N  91.58W
07/05/2017  M4.40 INCH       GASCONADE          MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700524

GOSSELIN
Local storm report, Jul 5, 4:07 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
507 PM CDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HEAVY RAIN       NEW HAVEN               38.61N  91.22W
07/05/2017  M2.28 INCH       FRANKLIN           MO   BROADCAST MEDIA

&&

EVENT NUMBER LSX1700525

GOSSELIN

The radar

The St Louis radar (KLSX), 152 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marion

When
July 5, 5:03 PM CST to 10:30 PM CST
Where
Marion County, 1.17 mi NNW of West Quincy to 3.16 mi ESE of Mark
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.936, -91.438

Up to three inches of rain fell in less than an hour causing flash flooding. County Road 306 near Taylor had 6 to 8 inches of fast flowing water over it.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720615.